Vaccinia-induced erythema multiforme - Smallpox Vaccination
Previously these rashes were all grouped under the diagnostic concept of erythema multiforme. It is unlikely that all of these rashes are true erythema multiforme. Like erythema multiforme minor, they are either transient toxic or allergic reactions and require only symptomatic therapy or, rarely, they are a more serious eruption such as Stevens-Johnson Syndrome, which often requires hospitalization due to the severe mucosal involvement and other systemic complications.
There are no known methods to predict or prevent these reactions, although some believe that allergic persons may be more likely to develop them. Immunologic data on affected vaccinees is lacking. Some investigators believe that a concurrent enterovirus infection causes the rash but data are insufficient to determine if this is a true association.
T88.1XXA – Other complications following immunization, not elsewhere classified, initial encounter
297942002 – Drug-induced erythema multiforme
Differential Diagnosis & Pitfalls